Therapy with gastric acidity inhibitors increases the risk of acute gastroenteritis and community-acquired pneumonia in children.
Pediatrics. 2006 May;117(5):e817-20. PMID: 16651285
Department of Pediatrics, University Federico II of Naples, Naples, Italy. email@example.com
OBJECTIVE: Gastric acidity (GA) inhibitors, including histamine-2 receptor antagonists (H2 blockers) and proton pump inhibitors (PPIs), are the mainstay of gastroesophageal reflux disease (GERD) treatment. A prolonged GA inhibitor-induced hypochlorhydria has been suggested as a risk factor for severe gastrointestinal infections. In addition, a number of papers and a meta-analysis have shown an increased risk of pneumonia in H2-blocker-treated intensive care patients. More recently, an increased risk of community-acquired pneumonia associated with GA inhibitor treatment has been reported in a large cohort of adult patients. These findings are particularly relevant to pediatricians today because so many children receive some sort of GA-blocking agent to treat GERD. To test the hypothesis that GA suppression could be associated with an increased risk of acute gastroenteritis and pneumonia in children treated with GA inhibitors, we conducted a multicenter, prospective study. METHODS: The study was performed by expert pediatric gastroenterologists from 4 pediatric gastroenterology centers. Children (aged 4-36 months) consecutively referred for common GERD-related symptoms (for example, regurgitation and vomiting, feeding problems, effortless vomiting, choking), from December 2003 to March 2004, were considered eligible for the study. Exclusion criteria were a history of GA inhibitors therapy in the previous 4 months, Helicobacter pylori infection, diabetes, chronic lung or heart diseases, cystic fibrosis, immunodeficiency, food allergy, congenital motility gastrointestinal disorders, neuromuscular diseases, or malnutrition. Control subjects were recruited from healthy children visiting the centers for routine examinations. The diagnosis of GERD was confirmed in all patients by standard criteria. GA inhibitors (10 mg/kg ranitidine per day in 50 children or 1 mg/kg omeprazole per day in 50 children) were prescribed by the physicians for 2 months. All enrolled children were evaluated during a 4-month follow-up. The end point was the number of patients presenting with acute gastroenteritis or community-acquired pneumonia during a 4-month follow-up study period. RESULTS: We obtained data in 186 subjects: 95 healthy controls and 91 GA-inhibitor users (47 on ranitidine and 44 on omeprazole). The 2 groups were comparable for age, gender, weight, length, and incidence of acute gastroenteritis and pneumonia in the 4 months before enrollment. Rate of subjects presenting with acute gastroenteritis and community-acquired pneumonia was significantly increased in patients treated with GA inhibitors compared with healthy controls during the 4-month follow-up period. In the GA inhibitor-treated group, the rate of subjects presenting with acute gastroenteritis and community-acquired pneumonia was increased when comparing the 4 months before and after enrollment. No differences were observed between H2 blocker and PPI users in acute gastroenteritis and pneumonia incidence in the previous 4 months and during the follow-up period. On the contrary, in healthy controls, the incidence of acute gastroenteritis and pneumonia remained stable. CONCLUSIONS: This is the first prospective study performed in pediatric patients showing that the use of GA inhibitors was associated with an increased risk of acute gastroenteritis and community-acquired pneumonia in GERD-affected children. It could be interesting to underline that we observed an increased incidence of intestinal and respiratory infection in otherwise healthy children taking GA inhibitors for GERD treatment. On the contrary, the majority of the previous data showed that the patients most at risk for pneumonia were those with significant comorbid illnesses such as diabetes or immunodeficiency, and this points to the importance of GA suppression as a major risk factor for infections. In addition, this effect seems to be sustained even after the end of therapy. The results of our study are attributable to many factors, including direct inhibitory effect of GA inhibitors on leukocyte functions and qualitative and quantitative gastrointestinal microflora modification. Additional studies are necessary to investigate the mechanisms of the increased risk of infections in children treated with GA inhibitors, and prophylactic measures could be considered in preventing them.